Hail, Oceana
- When
- June 3, 1:01 PM EST to 1:02 PM EST
- Where
- Oceana County, 6.07 mi NNW of Stony Lake
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.610, -86.500
An isolated severe storm produced one inch diameter hail near Stony Lake.
A couple of storms became severe and produced one inch diameter hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRR wrote it up.
A couple of storms became severe and produced one inch diameter hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 3, 10:06 AM EST, 2 hours 55 minutes earlier.
Area Forecast Discussion
National Weather Service Grand Rapids MI
1106 AM EDT Sat Jun 3 2023
LATEST UPDATE...
Update
.UPDATE...
Issued at 1106 AM EDT Sat Jun 3 2023
Four things to be watching over the next 36 hours, in no particular
order:
1. Moderate Beach Hazards
Anticipating the high-pressure induced NNE winds over Lake Michigan
to be pulled NNW this afternoon by the lake breeze circulation, and
strengthen enough to result in waves increasing to 2-4 feet along
portions of the West Michigan shore. Cold water temperatures aside,
the waves and currents should be worthy of mentioning Moderate Swim
Risk late this afternoon south of Grand Haven, including Holland
State Park and South Haven north beach. Might also get Moderate
conditions near and north of Big Sable Point.
2. Afternoon Showers or Thunderstorms
Areas of slightly richer moisture compared to yesterday may allow
scattered shower or thunderstorm development particularly in zones
of better surface convergence. Two zones favored in the background
northeast flow today include near and west of Lansing/Jackson near I-
94 (off the convergence of the diffuse Lake Huron/Erie lake breezes)
and west of US-131 near the US-31 lakeshore communities (off the
convergence of the background wind and the Lake Michigan lake
breeze). Shear is weak and convective cells will be pulse and hit-or-
miss, but will generally move or propagate toward the southwest.
Other aspects of the near-storm environment also apply as mentioned
in the earlier Short Term discussion. Made no change to the chance
PoPs with this update.
3. Smoke/Haze From Quebec Fires
A number of forest fires in Quebec on Friday have produced a fairly
dense plume of smoke in the lower levels of the atmosphere that is
moving through Ontario and into Michigan from the northeast today.
Generally 4 to 7 mile visibility has been reported so far from
Oscoda to Gaylord to Sault Ste. Marie, and upstream in Ontario.
The HRRR-Smoke has captured the origination of this smoke and seems
to be timing the front of the near-surface smoke pretty well. It
suggests that near-surface smoke will move into all areas near/north
of I-96 before sunset today, and our whole area overnight, then
cleaner air arrives for sunrise Sunday, only for pockets of smoke to
mix down later in the day.
The concentration of near-surface smoke modeled today in the HRRR
and also the reductions in visibility upstream suggest that the
smell of smoke may become apparent to many people this evening and
overnight. Air quality due to fine particulates (PM 2.5) may also
be reduced. Recommend airnow.gov for monitoring.
4. Fire Weather Conditions
Weather conditions have been on the margins of a Red Flag Warning
for fire danger for some time now, and this weekend will be no
exception. Michigan DNR reports extremely dry conditions of some
vegetation (fuels), especially in northern conifer forests. Weekend
campfires, depending on jurisdiction, may be anywhere from
discouraged to banned due to the continued dry conditions. Any
temporarily gustier winds today and Sunday may encourage fires to
spread out of control. The air on Sunday, while a little cooler
than today, looks significantly drier.
&&
.SHORT TERM...(Today through Sunday)
Issued at 328 AM EDT Sat Jun 3 2023
The main focus of the weather through the short term (Sunday) will
be on the shower/storm potential this afternoon and early this
evening. Otherwise, the persistent dry weather will continue to
dominate.
East/northeasterly low level flow continues to dominate over the
region with the upper high to our NW in the very blocky upper air
pattern over North America. We are still poised to see a weak cold
front pass through the region today, as a weak short wave drops in
from the NE. The sfc pressure pattern is such that it is hard to see
the front with the Great Lakes having a bigger effect on the
pattern. It can be seen however in the low level thermal fields with
slightly cooler temps moving in later today and tonight.
The front itself does not look to touch of the few showers and
storms expected today. It looks to be more of the areas of
convergence that result more from the flow over the Great Lakes. The
favored areas will be along the Lake Michigan shore where the NE
flow will meet up with the lake breeze component, and toward I-94
where some convergence develops due to the flow pattern off of Lakes
Huron and Erie. It is these locations that models indicate also will
have the highest dew points.
ML CAPEs could rise to as high as 1,000 J/kg in these favored areas,
with little to no CIN stopping a rising parcel. The effective shear
values once again will be quite weak, less than 15 knots, that will
support mainly pulse types of storms. Can not rule out some hail in
the better updrafts, and some wind gusts with an inverted V
soundings, and mid level dry air entrainment. The storms should
dissipate/move out over Lake Michigan by 9-10 pm tonight.
Much drier air will advect over the area, along with some cooler
air. 850 mb temps fall from around 16-17C this afternoon, to around
14C Sunday afternoon. It will still be warm, just not as hot as the
last few days. We will have little to no cloud cover on Sunday with
a very dry air mass expected through most of the column.
.LONG TERM...(Sunday night through Friday)
Issued at 328 AM EDT Sat Jun 3 2023
- Successive mostly dry cold fronts ends heat wave -
A deepening positively tilted trough extending from a southward
moving upper level low will force the high pressure that has
dominated the weather pattern for this past week to retrograde
Saturday evening into Sunday. Latest guidance brings a mostly dry
cold front through Lower Michigan mid to late on Saturday with the
slightly cooler air in behind it not advecting into the region until
Sunday. So max temperatures on Sunday will only be around 10 degrees
above normal instead of 15 to 20 degrees above normal.
However, The EC/GEFS is still in fair consensus that as the high
pressure is continually pushed westward, a large upper level low
will move southward across the Northeast and into the Mid Atlantic.
This will bring another cold front through the Great Lakes Monday
into Tuesday. So by Tuesday, temperatures will be back to around
normal which for this time of year is in the mid to upper 70s.
The instability created by the boundary Monday into Tuesday could
spark some showers and perhaps a thunderstorm given the mid level
thermal advection and pressure gradient, however there remains a
lack of moisture. Given this dichotomy have left low POPS.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 701 AM EDT Sat Jun 3 2023
Our main focus continues to be on the potential of a few showers
and storms late this afternoon and evening.
Just high clouds are in place over the area first thing this
morning. This will continue to be the case through this morning.
We will see some cumulus clouds build then early this afternoon.
The favored areas will be down south of I-96 and along the
lakeshore. This is due to the wind fields coming in off of Lake
Huron with the NE flow. Eventually, a few showers and storms will
build at most areas by 20-21z. KGRR looks to miss the rain. Have
included some VCTS starting over KLAN and KJXN, and then shifting
to the West, before ending everywhere by 01z Sun. If the
showers/storms affect the terminals directly, local MVFR to IFR
conditions can be expected. Coverage will be such that we are not
sure they will be directly impacted.
After the showers/storms dissipate/move out, we will see just a
few mid/high clouds remain overnight with a light NE flow holding
on.
&&
.MARINE...
Issued at 328 AM EDT Sat Jun 3 2023
Right now we are not planning on any marine headlines, but we could
flirt with criteria during the late afternoon hours from today
through Monday.
Today, we have the weak front coming through, and the lake/land
gradient that sets up that will provide a little bit of an increase
in the wind. With a lack of fetch for the wind, and it being
offshore, it is too marginal at this time to issue headlines. It is
a similar set on Sunday with the warm temps over land and cool lake
temps (but without the front) that does the same thing.
Monday will see another stronger front coming down. There looks to
be an increase in the wind late with the front coming through.
Again, this looks to be offshore.
&&
.FIRE WEATHER...
Issued at 328 AM EDT Sat Jun 3 2023
We will need to watch the potential for Red Flag conditions to be
met over the next few days. Typically at this time of the year, it
is difficult to meet criteria with green up having occurred. However
with the extreme fire danger out there with the lack of rain over
the recent weeks, all locations are in play.
It looks like our RH criteria of 25% will be tough to reach today
with a bit more moisture coming in with the weak front moving
through. Winds won't be that strong either.
We will see highs Sunday and Monday above the 75 degree threshold,
and RHs below 25% with much drier air coming in. The thing that will
have to be watched is the wind. If more steady gusts come in which
is possible, some headlines may be needed.
&&
.CLIMATE...
Issued at 328 AM EDT Sat Jun 3 2023
One more day of near record temperatures before we cool off a bit
for the foreseeable future. Most records will be out of reach again
today, except for Muskegon, who could reach or exceed their record
if the flow stays offshore long enough today.
Record High Temps
GRR MKG LAN AZO BTL BIV
Sat 6/3 96-1934 90-1919 97-1895 98-1934 96-1895 96-1934
Record Warm Lows
GRR MKG LAN AZO BTL BIV
Sat 6/3 73-1943 64-2007 71-1943 72-1925 71-1943 74-1943
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&
UPDATE...CAS
SHORT TERM...NJJ
LONG TERM...Ceru
AVIATION...NJJ
FIRE WEATHER...NJJ
CLIMATE...NJJ
MARINE...NJJHazardous Weather Outlook National Weather Service Grand Rapids MI 353 AM EDT Sat Jun 3 2023 MIZ037>040-043>046-050>052-056>059-064>067-071>074-040800- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 353 AM EDT Sat Jun 3 2023 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight There will be a chance of thunderstorms later this afternoon and evening. The best chance for storms will be along the lakeshore, and south of I-96. Severe weather is not expected. Some small hail and gusty winds around 40 mph will be possible under any storm. Fire danger will remain elevated today with the lack of rain and recent hot and dry conditions. .DAYS TWO THROUGH SEVEN...Sunday through Friday Fire danger will remain elevated Sunday and Monday with the lack of rain and recent hot and dry conditions. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely not be needed. LMZ844>849-040800- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 353 AM EDT Sat Jun 3 2023 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight There will be a chance of thunderstorms later this afternoon and evening. Severe weather is not expected. Some small hail and gusty winds up to around 40 mph will be possible under any storm. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely not be needed.
The Grand Rapids radar (KGRR), 111 km away, was scanning. The volume nearest the first event began at 18:03 UTC.
2 hail. Local standard time, as filed.
An isolated severe storm produced one inch diameter hail near Stony Lake.
One inch diameter hail fell from an isolated severe storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2023Every state in 2023This day in weather historyWarnings in Michigan, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106717, 1107039.